Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 5, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 4, 2011, 12:26 PM CST for Franklin County, Kansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 4, 2011, 12:26 PM CST (18:26 UTC)
- Expired
- Mar 4, 2011, 12:41 PM CST
- In force
- 15 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 92 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
884
WUUS53 KTOP 041826
SVRTOP
KSC059-041900-
/O.NEW.KTOP.SV.W.0005.110304T1826Z-110304T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1226 PM CST FRI MAR 4 2011
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 100 PM CST
* AT 1225 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 5 MILES WEST OF RICHMOND...OR 11 MILES NORTHWEST
OF GARNETT...MOVING NORTHEAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
RICHMOND...
PRINCETON...
LANE...
RANTOUL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3842 9506 3838 9517 3839 9548 3845 9545
3864 9505
TIME...MOT...LOC 1826Z 239DEG 42KT 3843 9534
WIND...HAIL <50MPH 1.00IN
$$1 follow-up statement
326
WWUS53 KTOP 041841
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1241 PM CST FRI MAR 4 2011
KSC059-041851-
/O.CAN.KTOP.SV.W.0005.000000T0000Z-110304T1900Z/
FRANKLIN-
1241 PM CST FRI MAR 4 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FRANKLIN COUNTY HAS
BEEN CANCELLED...
AT 1241 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
THUNDERSTORM THAT PROMPTED THE WARNING FOR SOUTHERN FRANKLIN COUNTY
HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN
CANCELLED.
RADAR INDICATED THAT SMALL HAIL WAS STILL POSSIBLE FROM THE
THUNDERSTORM.
LAT...LON 3842 9506 3838 9517 3839 9548 3845 9545
3864 9505
TIME...MOT...LOC 1841Z 239DEG 42KT 3852 9514
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 12:13 PM CST, 13 minutes earlier.
Area forecast discussion, Mar 4, 12:13 PM CST, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1213 PM CST FRI MAR 4 2011 ...UPDATE TO AVIATION... .DISCUSSION... TODAY THROUGH SUNDAY. AS OF EARLY THIS MORNING...CLOUDS WERE ON THE INCREASE IN ADVANCE OF AN UPPER LEVEL DISTURBANCE LOCATED OVER THE CENTRAL ROCKIES. RADAR MOSAIC FROM ACROSS THE REGION SHOWED LIGHT SHOWERS/VIRGA OVER PORTIONS OF NORTHERN KANSAS AND SOUTHERN NEBRASKA. AT THE SFC...A COLD FRONT SLICED THROUGH THE CWA...LOCATED FROM MCI TO EMP. THE BOUNDARY WILL MAKE SLOW PROGRESS SOUTHWARD DURING THE DAY...CLEARING THE CWA BY LATE MORNING. AS STRONGER ASCENT OVERSPREADS THE AREA TODAY...EXPECT SCT SHOWERS TO DEVELOP. WITH MEAGER INSTABILITY OVER EAST CENTRAL KS (MUCAPE ~200 J/KG)...COULD SEE A FEW ISOLATED THUNDERSTORMS DURING THE AFTERNOON HOURS ON THE COOL SIDE OF THE SFC FRONTAL BOUNDARY. OPERATIONAL MODELS AND SREF GUIDANCE CONTINUE TO HINT AT THE MOST WIDESPREAD ACTIVITY OVER PORTIONS OF NORTHEAST AND EAST CENTRAL KS...WITH MOST OF THIS PRECIPITATION DEVELOPING BETWEEN MIDDAY AND THE AFTERNOON HOURS. BY EARLY EVENING...THE BOUNDARY WILL HAVE PUSHED FURTHER SOUTHEASTWARD...CLEARING ALL OF KS. POST-FRONTAL PRECIPITATION WILL COME TO AN END FROM NW TO SE...WITH MOST ACTIVITY CONCLUDING BY MIDNIGHT. ON THE FAR BACKSIDE OF THE PRECIPITATION...A BRIEF TRANSITIONAL PERIOD FROM RAIN TO LIGHT SNOW MAY OCCUR. WITH ONLY A LIMITED WINDOW WITH SUFFICIENT SATURATION IN THE SNOW GROWTH ZONE...TIMING THE ARRIVAL OF COLDER AIR AND ONLY LIGHT QPF AMOUNTS...NO SNOW ACCUMULATION IS ANTICIPATED. SKIES WILL GRADUALLY CLEAR FROM W TO E ON SATURDAY...WITH DRY CONDITIONS CONTINUING THROUGH SUNDAY. HIGH TEMPERATURES TODAY WILL RANGE FROM THE LOWER 40S IN NC KS TO THE MIDDLE 50S IN FAR EC KS...CLOSEST TO THE SFC BOUNDARY. COOLER AIR WILL ADVECT INTO THE CWA FOR THE WEEKEND...WITH BELOW NORMAL READINGS EXPECTED. MONDAY-BEYOND. THE NEXT UPPER STORM SYSTEM IS PROJECTED TO ENTER THE PLAINS LATE MONDAY INTO TUESDAY. THIS DISTURBANCE LOOKS MUCH STRONGER AND THE CURRENT TRACK TAKES THE SFC LOW EAST-NORTHEASTWARD ACROSS PORTIONS OF THE CWA. WITH THE DYNAMIC SYSTEM AND MOISTURE STREAMING NORTHWARD BACK INTO THE AREA...THUNDERSTORMS ARE A DISTINCT POSSIBILITY OVER MOST SECTIONS OF THE CWA. DEPENDING ON THE DESTABILIZATION IN THE WAKE OF INITIAL SHOWERS/CLOUDS...COULD SEE THE POTENTIAL FOR SOME STRONG STORMS. A BRIEF PERIOD OF RAIN TO SNOW TRANSITION AS THE SYSTEM DEPARTS IS POSSIBLE ON TUE NIGHT INTO WED...BUT SNOW ACCUM POTENTIAL LOOKS MINOR COMPARED TO LOCATIONS N/NW OF THE CWA. AS EXPECTED...ABOVE NORMAL READINGS WILL BE FOUND IN ADVANCE OF THE SYSTEM ON TUE WITH COOLER TEMPERATURES FOR WED/THU. NO OTHER NOTABLE CHANGES TO PACKAGE. BLAIR .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && .AVIATION... MVFR CIGS TO CONTINUE THROUGH 12Z SAT. MVFR TO IFR VSBYS WITH PRECIPITATION AND FOG WILL BE LIKELY THROUGH 02Z SAT. WINDS WILL CONTINUE OUT OF THE NORTH AT 12 TO 15 KTS WITH HIGHER GUSTS. SOME IFR CIGS ARE POSSIBLE WITH SOME OF THE CONVECTION AND HAVE ADDED IT INTO A TEMPO GROUP FOR THIS AFTERNOON. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Mar 4, 11:24 AM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1124 AM CST FRI MAR 4 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-051730- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1124 AM CST FRI MAR 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON...GENERALLY FOR AREAS SOUTH AND EAST OF A HERINGTON TO HOLTON LINE. SMALL HAIL AND BRIEF HEAVY DOWNPOURS CAN BE WITH THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A STRONG STORM SYSTEM WILL APPROACH THE REGION EARLY NEXT WEEK...WITH THUNDERSTORMS RETURNING TO MOST OF THE OUTLOOK AREA ON TUESDAY INTO TUESDAY NIGHT. A FEW OF THESE STORMS MAY BE STRONG. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Mar 4, 11:35 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1135 AM CST FRI MAR 4 2011
KSZ026-040-041800-
DOUGLAS-JEFFERSON-
1135 AM CST FRI MAR 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND
NORTHEASTERN DOUGLAS COUNTIES...
THROUGH NOON CST...A THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH
ACROSS PORTIONS OF SOUTHEASTERN JEFFERSON AND NORTHEASTERN DOUGLAS
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE LAWRENCE AND EUDORA.
&&
LAT...LON 3877 9530 3893 9542 3917 9517 3916 9517
3913 9517 3912 9518 3897 9518 3897 9509
3898 9507 3898 9505 3897 9504
TIME...MOT...LOC 1735Z 224DEG 35KT 3890 9533Special weather statement, Mar 4, 12:08 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1208 PM CST FRI MAR 4 2011
KSZ056-058-059-041845-
ANDERSON-COFFEY-FRANKLIN-
1208 PM CST FRI MAR 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN...
NORTHEASTERN COFFEY AND NORTHWESTERN ANDERSON COUNTIES...
THROUGH 1245 PM CST...A THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH
ACROSS PORTIONS OF SOUTHWESTERN FRANKLIN...NORTHEASTERN COFFEY AND
NORTHWESTERN ANDERSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
HARRIS...WILLIAMSBURG...RICHMOND AND PRINCETON.
&&
LAT...LON 3824 9558 3836 9571 3843 9559 3843 9551
3848 9550 3858 9534 3842 9521
TIME...MOT...LOC 1808Z 232DEG 37KT 3835 9559Local storm report, Mar 4, 12:12 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1212 PM CST FRI MAR 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM HAIL 8 S WAVERLY 38.28N 95.60W
03/04/2011 E0.88 INCH COFFEY KS TRAINED SPOTTER
&&
JWLocal storm report, Mar 4, 12:14 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
1214 PM CST FRI MAR 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM HAIL 8 S WAVERLY 38.28N 95.60W
03/04/2011 E0.75 INCH COFFEY KS TRAINED SPOTTER
&&
JWThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 11:35 AM CST | Special Weather Statement | TOP | Douglas | 25 min |
| Mar 4, 12:08 PM CST | Special Weather Statement | TOP | Franklin | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.